A 41 year old woman experienced days of dizziness and feeling unwell after being given the wrong medication by the chemist.
The woman was diagnosed with epilepsy 12 years ago and has been on the same medication, Tegretol (Prolonged Release), for the last nine years.
In March 2018, the Claimant presented to her local pharmacy, Cheapside Pharmacy, Shildon, to collect her repeat prescription of Tegretol (Prolonged Release). When she got home, she started to take the medication as normal.
The next day she woke up feeling extremely drowsy and dizzy and had blurred vision. She had recently been diagnosed with conjunctivitis and put her symptoms down to this.
The Claimant continued to take her medication as normal and fell asleep again. Throughout the day, her symptoms of extreme drowsiness, dizziness and blurred vision persisted.
The following day, she woke up with the same symptoms and although she went to work, she found her shift very difficult due to the symptoms she was suffering. The claimant continued to take her medication as normal.
It was the same the next day but again she went to work as normal and struggled through her shift. The next day, she was sent home from work as she was feeling very off balance and was finding it difficult to stay awake due to the drowsiness. Again, she continued to take her medication as directed.
Her symptoms of drowsiness, dizziness, blurred vision which affected balance continued and meant that she was unable to work for a number of days or look after her granddaughter which is something that she did every week and enjoyed doing so.
She visited her GP surgery and explained her symptoms to the receptionist who advised her to return to Cheapside Pharmacy to discuss her symptoms with them.
When she got there and explained her symptoms to the pharmacist, they explained that the incorrect medication had been dispensed. She was then told that the pharmacist had dispensed Tegretol (immediate release) rather than her usual medication of Tegretol (prolonged release).
She was given the correct medication and switched back to her normal tablets that night. Within 24 hours of being on the correct medication, her symptoms stated to subside.
The claimant then contacted Fletchers Solicitors, leading medical negligence experts, to act on her behalf.
She received £1,400 from NPA Insurance Ltd (IRO Cheapside Pharmacy, Shildon) to compensate for the error they made which resulted in her suffering with avoidable drowsiness, dizziness, blurred vision and loss of balance for around a week which resulted in her being absent from work and missing out on time spent with her granddaughter.
Stephanie Davies, a litigation executive at Fletchers Solicitors, said: “This case highlights the importance of pharmacists and any other medical professional responsible for dispensing medication to carry out the appropriate checks when dispensing medication to a patient.”